Colorado, 2005

Tornado and Hail in Colorado, April 19, 2005

April 19, 2005 · NWS BOU · 40 events in 9 counties and zones

38 hail, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 1:45 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 19, 1:45 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT TUE APR 19 2005

.SHORT TERM...FRONTAL SURGE ALONG FOOTHILLS AND ACROSS PALMER DIVIDE
WITH SURFACE DEWPOINTS IN THE 40S OVER MUCH OF NORTHEAST PLAINS WITH
SOME 50S EDGING INTO FAR NORTHEAST ZONES. MOST OF PLAINS STILL
CAPPED AS SHOWN BY LATEST ACARS SOUNDINGS AND TEMPERATURES IN THE
MID 60S SHOULD BE ENOUGH TO BREAK THIS CAP. CONVECTION ALREADY
FIRING OVER MOUNTAINS AND ALONG FOOTHILLS WITH CUMULUS DEVELOPING
ALONG THE FRONT ACROSS SOUTHERN DOUGLAS COUNTY INTO SOUTHERN LINCOLN
COUNTY. STORMS COULD INITALLY HAVE A DIFFICULT TIME SURVIVING ONCE
THEY MOVE OFF THE FOOTHILLS AND PALMER DIVIDE INTO THE MORE STABLE
AIR ACROSS THE PLAINS. PROFILER SHOWING SHEAR IN ATMOSPHERE BECOMING
MORE FAVORABLE AND FORECAST SOUNDINGS STILL INDICATING CAPES COULD
REACH ABOUT 2000 J/KG. SEVERE STORMS STILL A POSSIBILITY PROVIDED
THEY CAN SUSTAIN THEMSELVES.  SEVERE TSTM WATCH ALREADY ISSUED FOR
MUCH OF PLAINS. LOOKS LIKE MAIN THREAT WILL BE HAIL... THOUGH WILL
NOT RULE OUT A BRIEF TORNADO DEVELOPING ALONG THE BOUNDARY ACROSS
SOUTHERN DOUGLAS COUNTY INTO SOUTHERN LINCOLN COUNTY. LOW LEVEL
MOISTURE STILL PROGGED TO INCREASE ACROSS PLAINS OVERNIGHT BEHIND
NEXT SURGE.  THIS LOOKS REASONABLE GIVEN POTENTIAL FOR STORMS TO
LINGER NORTHEAST OF AREA WHICH COULD BRING OUTFLOW AND HIGHER
DEWPOINTS BACK INTO NORTHEAST PLAINS.  STILL SOME QG ASCENT AROUND
OVERNIGHT TO KEEP SOME SHOWERS LINGERING.  MAY SEE SOME FOG
DEVELOPING AFTER MIDNIGHT...THOUGH THE SHOWERS COULD KEEP THE AREAL
COVERAGE LIMITED.  TEMPERATURES ACROSS MOUNTAINS TONIGHT WILL BE
COLD ENOUGH FOR SNOW...BUT ONLY WEAK OROGRAPHICS EXPECTED. ON
WEDNESDAY...UPPER LEVEL LOW OVER GREAT BASIN WILL BEGIN TO LIFT
NORTHEAST.  STILL SOME MID LEVEL QG ASCENT AROUND FOR SOME LINGERING
SHOWERS. MODELS STILL SUGGESTING FRONT ALONG PALMER DIVIDE WILL TREK
NORTHWARD WITH SURFACE LOW DEVELOPING NEAR DENVER.  FOCUS FOR
AFTERNOON STORMS WILL BE ALONG THIS FRONT WHEN SHORT WAVE MOVES
ACROSS AND QG ASCENT INCREASES.  APPEARS TO BE SUFFICIENT SHEAR
FOR SOME SEVERE STORMS...WITH A FEW WEAK TORNADOES POSSIBLE ALONG
BOUNDARY.  STILL SOME QUESTIONS AS TO HOW FAR NORTH THE FRONT WILL
MOVE. THERE MAY ALSO BE A CONTRAST IN TEMPERATURES...WITH THE WARMER
READINGS SOUTH OF THE FRONT.  WITH QUESTIONS ABOUND...BEST TO LEAVE
CURRENT GRIDS AS IS.

.LONG TERM...A PIECE OF THE H5 UPR LOW WL PULL EWD INTO NRN NEBR.
MDLS INDG ATM WL BCM MORE STBL AS CAA OCCURS IN THE LWR LVLS OF THE
ATM.  ETA DIV-Q OMEGA FIELDS ALL SHOWING DOWNWARD MOMENTUM AS WELL
AND AS A RESULT...AFTN CONVECTION WL PROBABLY BE ON THE DOWNTURN.
TEMPS NR THE SFC ARE ON THE ORDER OF 5 DEGREES COLDER...SO TEMPS WL
RMN IN THE 60S OVR MOST OF THE PLAINS WITH WK ELY UPSLOPE WINDS.
AFTER SOME DRYING THURS MRNG...MID LVL MSTR WL MOV BACK INTO THE
AREA.  OVERALL FCST SNDS WL BE DRIER IN THE LWR LVLS AND ANY TSTMS
WHICH DVLP MAY BE MORE CAPABLE OF PRODUCING WIND THAN THE STORMS OF
TUES OR WED.  CAPE IS FAIRLY MODEST...BUT CANNOT RULE OUT A SVR
STORM OR TWO. WL KEEP CUR ISOLD POPS GOING WITH A LTL MORE CLDS THAN
IN PRVS GRIDS.

DRYING WLY WINDS AND MID LVL WARMING WL BEGIN FRIDAY AS MOST OF THE
UPR LVL ENERGY SHIFTS INTO THE GREAT LAKES REGION.  THUS...FCST FOR
FRIDAY CALLS FOR DRY WEATHER.  TEMPS WL CONTINUE TO BE NEAR SEASONAL
NORMS IN THE 60S WITH  COOL ELY WINDS NR THE SFC.  QUITE A BIT OF
MID AND HIGH MSTR WL CONTINUE TO SIFT INTO THE AREA FM A WEAK CUTOFF
LOW OVR NRN UTAH...WL GO A LTL CLOUDIER THAN GDNC IN FRIDAY SKY
GRIDS.

SATURDAY THRU EARLY NEXT WEEK...NEW EXTENDED GFS IS FAIRLY
PROGRESSIVE THROUGHOUT THE LONG TERM PERIOD.  A FAST MOVING NEGATIVE
TILT TROF IS PROGGED BY THE OPERATIONAL GFS TO MOVE THRU THE AREA
SUNDAY NIGHT.  SURPRISINGLY...MOST ENSEMBLE MEMBERS AGREE WITH THIS
SOLN AND EVEN HAS SOME CORRELATION WITH THE EURO MDLS.  WL PUT SOME
LOW POPS IN FOR SUNDAY NIGHT AND MONDAY.

&&

.BOU...NONE.

&&

DL/046
Hazardous weather outlook, Apr 19, 10:13 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE APR 19 2005

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE FOOTHILLS
AND PALMER DIVIDE BY 2 PM. THE STORMS WILL THEN MOVE TO THE NORTH
AND NORTHEAST AND SPREAD ACROSS THE REST OF THE URBAN CORRIDOR AND
NORTHEAST PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS
THAT DO DEVELOP MAY BECOME SEVERE WITH LARGE HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH AND EVEN A BRIEF TORNADO.

A WEAK COLD FRONT IS LOCATED ALONG THE FOOTHILLS AND PALMER DIVIDE
REGION...AND WILL ACT AS THE INITIAL FOCUS FOR THUNDERSTORM
DEVELOPMENT AS LOW LEVEL MOISTURE AND WINDS CONTINUE TO CONVERGE
ALONG THIS BOUNDARY.  IN ADDITION...THE ATMOSPHERE WILL BECOME VERY
UNSTABLE AS THE SHEAR PROFILE BECOMES MORE FAVORABLE FOR SEVERE
STORMS.  A BRIEF TORNADO CANNOT BE RULED OUT ALONG THIS BOUNDARY...
MAINLY OVER THE SOUTHERN PORTIONS OF THE DENVER METRO AREA AND
ACROSS DOUGLAS AND WESTERN ELBERT COUNTIES.  AN UPPER LEVEL
DISTURBANCE WILL ALSO AID IN THE DEVELOPMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY
AFTERNOON.  LOW CLOUDS AND FOG WILL BE WIDESPREAD ACROSS THE PLAINS
WEDNESDAY MORNING...WHICH WILL DELAY THE ONSET OF CONVECTION
SLIGHTLY.  BUT BY MID AFTERNOON...STEEP LAPSE RATES ALONG WITH
CONTINUED EASTERLY SURFACE WINDS WILL CREATE A FAVORABLE SCENARIO
FOR SEVERE THUNDERSTORMS IN THE AFTERNOON.  THE NORTHEAST PLAINS
EAST AND NORTH OF FORT MORGAN STAND THE BEST CHANCE OF SEVERE
WEATHER WITH THE PRIMARY THREAT BEING LARGE HAIL.  A FEW SHORT LIVED
TORNADOES CANNOT BE RULED OUT...BUT THE SHEAR PROFILE WILL NOT BE AS
STRONG AS TODAY.

A DRIER AND WARMER WEATHER PATTERN WILL GRADUALLY BECOME
REESTABLISHED TOWARD THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON ACROSS
MUCH OF NORTHEAST COLORADO.

OPTIONAL NAMES

The radar

The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

38 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
April 19, 2:10 PM MST
Where
Douglas County, 1 mi E of Castle Rock
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -104.850

Hail, Elbert

When
April 19, 2:47 PM MST
Where
Elbert County, Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -104.600

Tornado, Logan

When
April 19, 2:48 PM MST to 2:56 PM MST
Where
Logan County, 7 mi NE of Sterling
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.700, -103.100

A tornado touched down briefly but did no damage.

Hail, Elbert

When
April 19, 3:00 PM MST
Where
Elbert County, Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -104.600

Hail, Logan

When
April 19, 3:04 PM MST
Where
Logan County, Sterling
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -103.200

Hail, Logan

When
April 19, 3:20 PM MST
Where
Logan County, 10 mi N of Sterling
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -103.200

Hail, Jefferson

When
April 19, 3:30 PM MST
Where
Jefferson County, 2 mi ESE of Golden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -105.183

Hail, Logan

When
April 19, 3:32 PM MST
Where
Logan County, Crook
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -102.800

Hail, Jefferson

When
April 19, 3:37 PM MST
Where
Jefferson County, 5 mi WSW of Arvada
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -105.167

Hail, Logan

When
April 19, 3:39 PM MST
Where
Logan County, Padroni
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -103.167

Hail, Jefferson

When
April 19, 3:39 PM MST
Where
Jefferson County, Arvada
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -105.083

Hail, Jefferson

When
April 19, 3:42 PM MST
Where
Jefferson County, 5 mi SE of Golden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -105.150

Hail, Jefferson

When
April 19, 3:45 PM MST to 3:50 PM MST
Where
Jefferson County, Arvada
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.800, -105.083

Hail, Adams

When
April 19, 3:47 PM MST
Where
Adams County, 1 mi E of Brighton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.800

Hail, Jefferson

When
April 19, 3:56 PM MST
Where
Jefferson County, Arvada
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -105.083

Hail, Adams

When
April 19, 3:57 PM MST to 4:02 PM MST
Where
Adams County, Westminster
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -105.033

Hail, Broomfield

When
April 19, 4:05 PM MST
Where
Broomfield County, Broomfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -105.067

Hail, Adams

When
April 19, 4:08 PM MST
Where
Adams County, Northglenn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -104.967

Hail, Adams

When
April 19, 4:10 PM MST
Where
Adams County, Thornton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -104.950

Hail, Adams

When
April 19, 4:13 PM MST
Where
Adams County, Thornton
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.883, -104.950

Hail, Jefferson

When
April 19, 4:15 PM MST
Where
Jefferson County, Arvada
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.800, -105.083

Hail, Adams

When
April 19, 4:15 PM MST
Where
Adams County, Thornton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -104.950

Hail, Adams

When
April 19, 4:15 PM MST
Where
Adams County, 12 mi ENE of Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -104.600

Hail, Adams

When
April 19, 4:37 PM MST
Where
Adams County, 3 mi NNW of Barr Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.800

Hail, Weld

When
April 19, 4:45 PM MST
Where
Weld County, 1 mi S of Carr
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -104.867

Hail, Weld

When
April 19, 4:45 PM MST
Where
Weld County, 7 mi SE of Ft Lupton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.700

Hail, Weld

When
April 19, 4:59 PM MST
Where
Weld County, 2 mi SSE of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -104.617

Hail, Weld

When
April 19, 5:00 PM MST
Where
Weld County, 16 mi E of Nunn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -104.467

Hail, Weld

When
April 19, 5:20 PM MST
Where
Weld County, 5 mi SE of Roggen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -104.300

Hail, Weld

When
April 19, 5:27 PM MST
Where
Weld County, 8 mi SE of Roggen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.267

Hail, Weld

When
April 19, 5:32 PM MST
Where
Weld County, 5 mi S of Briggsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -104.317

Hail, Weld

When
April 19, 5:32 PM MST
Where
Weld County, 10 mi S of Briggsdale
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -104.317

Hail, Weld

When
April 19, 5:40 PM MST
Where
Weld County, 8 mi NE of Briggsdale
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -104.217

Hail, Weld

When
April 19, 5:44 PM MST
Where
Weld County, 12 mi NE of Greeley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -104.517

Hail, Elbert

When
April 19, 5:51 PM MST
Where
Elbert County, 1 mi S of Agate
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -103.950

Hail, Morgan

When
April 19, 6:06 PM MST
Where
Morgan County, 2 mi NNE of Weldona
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -103.950

Hail, Morgan

When
April 19, 6:37 PM MST
Where
Morgan County, 4 mi NE of Weldona
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
40.383, -103.917

Lightning, Larimer

When
April 19, 8:00 PM MST
Where
Larimer County, Ft Collins
Reported by
BROADCAST MEDIA
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Lightning struck a residence after hitting a tree. Much of the electrical wiring around the house was scorched after the bolt travelled into the fuse box.

Hail, Larimer

When
April 19, 8:05 PM MST
Where
Larimer County, 3 mi W of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.133

Hail, Larimer

When
April 19, 8:31 PM MST
Where
Larimer County, 6 mi N of Wellington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445503, 5445502, 5445501, 5445500, 5445499, 5445498, 5445497, 5445496, 5445236, 5445234, 5445235, 5445233, 5445231, 5445232, 5445017, 5445016, 5445015, 5445014, 5445013, 5445012, 5445009, 5445010, 5445011, 5445008, 5445006, 5445007, 5445005, 5445004, 5445003, 5445002, 5445000, 5445001, 5444999, 5444998, 5444997, 5444996, 5444995, 5445504, 5444994, 5444993.